Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 172, NWS Binghamton, NY

December 1, 2006Bradford County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Dec 1, 2006, 2:29 PM EST for Bradford County, Pennsylvania. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 1, 2006, 2:29 PM EST (19:29 UTC)
Expired
Dec 1, 2006, 3:30 PM EST
In force
61 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 63 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 1, 11:54 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2006-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2006-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
439 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
486 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 1, 12:05 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Dec 1, 12:05 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1205 PM EST FRI DEC 1 2006

.SHORT TERM /REST OF TODAY THROUGH SATURDAY NIGHT/...
UPDATED THE AFTERNOON PERIOD TO INCLUDE SEVERE THUNDERSTORM WATCH
#875 FOR THE ENTIRE FORECAST AREA.  -MJ

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
LONGER RANGE GUIDANCE CONTINUES THE IDEA OF A COLDER PATTERN NEXT
WEEK.

OVERALL...NO MAJOR STORMS ARE EXPECTED...ALTHOUGH SEVERAL BOUTS OF
SNOW SHOWERS/FLURRIES ARE ANTICIPATED...AS NUMEROUS SHORT WAVES AND
REINFORCING TROUGHS COME THROUGH. LAKE EFFECT MECHANISMS WILL ALSO
BE IN PLACE. THUS...WELL HAVE A CHANCE OF SNOW SHOWERS ALMOST DAILY
FROM SUNDAY THROUGH WEDNESDAY...WITH AN EMPHASIS ON UPSTATE NY WHERE
THE INFLUENCES OF LAKE EFFECT SNOW WILL BE THE GREATEST. WELL GO
WITH ONE DRY DAY ON THURSDAY...FOR NOW...AS IT LOOKS LIKE HIGH
PRESSURE WILL BRIEFLY BUILD IN THIS PERIOD.

IT NOW APPEARS THAT A POTENTIAL COASTAL LOW EARLY NEXT WEEK (MAINLY
MONDAY) WILL BE FAR ENOUGH OFF SHORE TO PRECLUDE ANY REAL IMPACT ON
CENTRAL NY OR NORTHEAST PA. -MJ

.AVIATION /011200Z - 021200Z/...
NOT A GREAT DAY TO FLY. STATIONARY FRONT BISECTING THE BGM
AIRSPACE THIS MORNING WITH CIGS BOUNCING ANYWHERE FROM VLIFR-MVFR
IN THE COLD...RAIN SOAKED AIR. GENERALLY A LITTLE BETTER TO THE
SOUTH AT KBGM-KAVP WITH MVFR CONDITIONS. CIGS ARE EXPECTED TO
IMPROVE TO MVFR-VFR FROM S-N AS THE FRONT LIFTS NORTH. WIND IS REALLY
THE BIG AVIATION STORY TODAY WITH CONDITIONS CHANGING EVERY FEW
HOURS THRU THE DAY. EXPECT VRBL-NE 5-10 KTS AT KELM-KITH-KSYR-KUCA
THRU 15-16Z. WIND 30-40 KTS OUT OF THE SW AT TOP OF STEEP
INVERSION THIS MORNING AND FCST TO INCREASE...SO HAVE INCLUDED
LLWS AT THESE AIRPORTS. FRONT FCST TO GRDLY LIFT NORTH TO THE LAKE
ONTARIO PLAIN BY AFTERNOON...SO BETTER MIXING SHOULD OCCUR. THIS
IS WHEN WE WILL SEE S-SWLY SYNOPTIC FLOW INCREASE 20-30 KTS.
CONVECTIVE ACTIVITY LOOKING MORE LIKELY FROM KELM AT 20Z-21Z TO
KUCA AT 23Z-00Z WITH PASSAGE OF STRONGER N-S ORIENTED COLD FRONT.
BRIEF 50+ KT GUSTS PROBABLE WITH CONVECTIVE ACTIVITY AND HAVE
INCLUDED TSRA WITH THIS UPDATE.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLASH FLOOD WATCH FOR NYZ009-015>018-022>025-036-037-044>046-
     055>057-062 FROM NOON FRIDAY TO MIDNIGHT SATURDAY.
  ...HIGH WIND WARNING FOR NYZ009-015>018-022>025-036-037-044>046-
     055>057-062 FROM 1 PM FRIDAY TO 7 AM SATURDAY.
  ...SEVERE THUNDERSTORM WATCH FOR ALL OF CENTRAL NY UNTIL 7 PM
     FRIDAY.
PA...FLASH FLOOD WATCH FOR PAZ038>040-043-044-047-048-072 FROM
     NOON FRIDAY TO MIDNIGHT SATURDAY.
  ...HIGH WIND WARNING FOR PAZ038>040-043-044-047-048-072 FROM 1 PM
     FRIDAY TO 7 AM SATURDAY.
  ...SEVERE THUNDERSTORM WATCH UNTIL 7 PM FRIDAY FOR ALL OF NORTHEAST
     PA.
&&
Hazardous weather outlook, Dec 1, 2:08 AM EST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
208 AM EST FRI DEC 1 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-020715-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
208 AM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON
AND EVENING. A MYRIAD OF HAZARDOUS WEATHER IS ANTICIPATED,
INCLUDING SEVERE THUNDERSTORMS ALONG THE COLD FRONT, HIGH WINDS
ALONG AND BEHIND THE FRONT, AND POTENTIALLY FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT. A HIGH WIND WARNING IS IN
EFFECT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

PADAVONA

In the hours before

Special weather statement, Dec 1, 9:30 AM EST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
930 AM EST FRI DEC 1 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-012200-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS...
AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA...
ITHACA...ONEIDA...UTICA...ROME...CORTLAND...NORWICH...ONEONTA...
COOPERSTOWN...OWEGO...BINGHAMTON...WALTON...DELHI...MONTICELLO...
TOWANDA...SAYRE...MONTROSE...TUNKHANNOCK...SCRANTON...
WILKES-BARRE...HAZLETON...MILFORD...HONESDALE
940 AM EST FRI DEC 1 2006

...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED THIS AFTERNOON
ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA...

A STRONG STORM SYSTEM WILL MOVE THROUGH UPSTATE NEW YORK LATER
TODAY...WITH A SHARP COLD FRONT SWINGING ACROSS THE REGION DURING
THE AFTERNOON AND EARLY EVENING HOURS.

AS THIS COLD FRONT CLASHES WITH THE UNSEASONABLY MILD AIR MASS IN
PLACE...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL RAPIDLY MOVE
THROUGH THE AREA. DAMAGING WINDS ARE EXPECTED WITH SOME OF THESE
STORMS...IN EXCESS OF 60 MPH. ISOLATED TORNADOES ARE ALSO A
POSSIBILITY.

WE ARE EXPECTING THE LINE OF STORMS TO HIT THE FINGER LAKES REGION
IN NEW YORK AND BRADFORD COUNTY PENNSYLVANIA BETWEEN 1 AND 3
PM...THEN AREAS ALONG AND EAST OF THE INTERSTATE 81
CORRIDOR...INCLUDING NORTHEAST PENNSYLVANIA...THE
BINGHAMTON...SYRACUSE...AND UTICA AREAS...AS WELL AS THE CATSKILL
MOUNTAINS...BETWEEN 2 AND 4 PM.

PEOPLE SHOULD MONITOR THIS DEVELOPING WEATHER SITUATION. STAY TUNED
TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL MEDIA OUTLETS...FOR
LATER UPDATES...INCLUDING ANY WATCHES OR WARNINGS.

YOU COULD ALSO VISIT OUR WEB SITE AT WEATHER.GOV/BINGHAMTON.

MJ
Local storm report, Dec 1, 2:08 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
208 PM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     HORNELL                 42.32N 77.66W
12/01/2006  E47 MPH          STEUBEN            NY   AMATEUR RADIO

            SKYWARN SPOTTER ESTIMATED WIND GUST OF 45 TO 50 MPH.

&&

DJN
Special weather statement, Dec 1, 2:09 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
209 PM EST FRI DEC 1 2006

NYZ015-012015-
YATES NY-
209 PM EST FRI DEC 1 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 204 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 17 MILES SOUTHWEST OF
  ITALY...AND MOVING NORTHEAST AT 60 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ITALY AND ITALY HILL AT 220 PM EST...
  POTTER AND FRIEND AT 225 PM EST...
  PENN YAN AND MILO MILLS AT 230 PM EST...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 2:21 AM ESTHigh Wind WarningBGMBroome, Cayuga, Chemung, Chenango, Cortland, Delaware and 11 more24 hr
Dec 1, 1:32 PM ESTSevere Thunderstorm WarningBGMSteuben58 min
Dec 1, 3:01 PM ESTSevere Thunderstorm WarningBGMOnondaga29 min
Dec 1, 3:14 PM ESTSevere Thunderstorm WarningBGMBroome, Tioga61 min
Dec 1, 3:27 PM ESTSevere Thunderstorm WarningBGMCortland, Madison, Oneida, Onondaga, Tompkins63 min
Dec 1, 3:43 PM ESTSevere Thunderstorm WarningBGMChenango62 min
Dec 1, 4:04 PM ESTSevere Thunderstorm WarningBGMDelaware56 min
Dec 1, 4:17 PM ESTSevere Thunderstorm WarningBGMOtsego43 min
Dec 1, 4:34 PM ESTSevere Thunderstorm WarningBGMOneida26 min
Dec 1, 4:59 PM ESTSevere Thunderstorm WarningBGMSullivan61 min
Dec 1, 5:03 PM ESTSevere Thunderstorm WarningBGMDelaware42 min
Dec 1, 5:45 PM ESTTornado WarningBGMSullivan30 min
Dec 1, 3:00 PM ESTSevere Thunderstorm WarningBGMLuzerne, Wyoming60 min
Dec 1, 3:24 PM ESTSevere Thunderstorm WarningBGMLackawanna66 min
Dec 1, 3:59 PM ESTSevere Thunderstorm WarningBGMLuzerne, Wyoming61 min
Dec 1, 4:28 PM ESTSevere Thunderstorm WarningBGMLackawanna, Susquehanna47 min
Dec 1, 4:59 PM ESTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wayne46 min
Dec 1, 5:58 PM ESTSevere Thunderstorm WarningBGMPike32 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.